OPEN IN READ APP
JOURNAL ARTICLE
REVIEW

The anaesthetist, opioid analgesic drugs, and serotonin toxicity: a mechanistic and clinical review

Brian A Baldo, Michael A Rose
British Journal of Anaesthesia 2019 October 22
31653394
Most cases of serotonin toxicity are provoked by therapeutic doses of a combination of two or more serotonergic drugs, defined as drugs affecting the serotonin neurotransmitter system. Common serotonergic drugs include many antidepressants, antipsychotics, and opioid analgesics, particularly fentanyl, tramadol, meperidine (pethidine), and methadone, but rarely morphine and other related phenanthrenes. Symptoms of serotonin toxicity are attributable to an effect on monoaminergic transmission caused by an increased synaptic concentration of serotonin. The serotonin transporter (SERT) maintains low serotonin concentrations and is important for the reuptake of the neurotransmitter into the presynaptic nerve terminals. Some opioids inhibit the reuptake of serotonin by inhibiting SERT, thus increasing the plasma and synaptic cleft serotonin concentrations that activate the serotonin receptors. Opioids that are good inhibitors of SERT (tramadol, dextromethorphan, methadone, and meperidine) are most frequently associated with serotonin toxicity. Tramadol also has a direct serotonin-releasing action. Fentanyl produces an efflux of serotonin, and binds to 5-hydroxytryptamine (5-HT)1A and 5-HT2A receptors, whilst methadone, meperidine, and more weakly tapentadol, bind to 5-HT2A but not 5-HT1A receptors. The perioperative period is a time where opioids and other serotonergic drugs are frequently administered in rapid succession, sometimes to patients with other serotonergic drugs in their system. This makes the perioperative period a relatively risky time for serotonin toxicity to occur. The intraoperative recognition of serotonin toxicity is challenging as it can mimic other serious syndromes, such as malignant hyperthermia, sepsis, thyroid storm, and neuroleptic malignant syndrome. Anaesthetists must maintain a heightened awareness of its possible occurrence and a readiness to engage in early treatment to avoid poor outcomes.

Discussion

You are not logged in. Sign Up or Log In to join the discussion.

Trending Papers

Available on the App Store

Available on the Play Store
Remove bar
Read by QxMD icon Read
31653394
×

Search Tips

Use Boolean operators: AND/OR

diabetic AND foot
diabetes OR diabetic

Exclude a word using the 'minus' sign

Virchow -triad

Use Parentheses

water AND (cup OR glass)

Add an asterisk (*) at end of a word to include word stems

Neuro* will search for Neurology, Neuroscientist, Neurological, and so on

Use quotes to search for an exact phrase

"primary prevention of cancer"
(heart or cardiac or cardio*) AND arrest -"American Heart Association"